Common Foods & Medications You Should Never Mix!

It is often said that one must be careful when combining two medications or antibiotics together for fear of toxic interactions. But the food / medications interactions are more frequent and less well known.

The diet can increase or decrease the absorption of a medication, sometimes very importantly.

When we take an antibiotic, our doctor and pharmacists alaways warn us to not drink alcohol. But did you know that there’s many other common food you shouldn’t mix with certain medications?

What type of interactions can happen?

Since most drugs are taken orally, their molecules can interact with food.

  • Direct interactions: they cancel or reduce the properties of drugs, or increase their effects
  • Indirect interactions: the slowing down of the transit can cause a drug over-absorption, its acceleration an under-absorption.

People at risk:

  • Pregnant women and breastfeeding mothers.
  • Young children whose toxin elimination system is not mature.
  • People with chronic illness requiring long-term medication treatment.
  • Children elderly, often undergoing polypharmacy while having a slowed metabolism that reduces the effectiveness of the majority of medications and their elimination.

Here are Common foods and medications that are dangerous to mix:

1. Grapefruit drinks: heart risks

Grapefruit juice causes interactions with many drugs. It contains substances that increase the intestinal absorption of certain treatments, especially those against hypercholesterolemia. In the first line: simvastatin, present in Lodales® or Zocor®.

With grapefruit, simvastatin can increase blood levels 15 times and lead to muscle problems.

Another contraindication, the total one: the treatments with cisapride against irritations of the esophagus, like Prepulsid®. Mixing may result in cardiac acceleration.

It has been reported by the American Family Physician that grapefruit is characterized by having a certain compound which is responsible for changing some of the the characteristics of those medications.

In practice: Avoid grapefruit juice within two hours before taking simvastatin. Do not exceed 25 cl per day. And ask your doctor.

2. Broccoli, Brussels sprouts, cabbage, spinach

Avoid mixing cabbage with anticoagulants. Foods that contain a lot of vitamin K, such as green vegetables, can reduce the ability of medicines to thin the blood.

In some people with heart disease, this could trigger a heart attack or stroke.

5. Bananas, green leafy vegetables, oranges

This group of foods should not be mixed with ACE inhibitors, used to lower blood pressure or to treat heart failure.

Interactions may also occur with certain diuretics, prescribed to reduce water retention and treat high blood pressure. These foods are all rich in potassium, which facilitates the transmission of electrical signals to cells.

By taking them with medication, you could increase the amount of potassium in your body and cause an irregular heartbeat or heart palpitations.

3. Licorice

The black licorice plant, as well as supplements made from licorice extract, should not be mixed with the drugs used to treat heart failure and abnormal heart rhythms.

It is also best not to take it with most blood pressure medications, blood thinners and oral contraceptives.

Licorice, unlike licorice sweets, contains glycyrrhizic acid, which can cause irregular heartbeat, reduce the effectiveness of most antihypertensive medications, increase the side effects of anticoagulants, and increase blood pressure. arterial and lower potassium levels when consumed with oral contraceptives.

4. Milk

Consumed with certain drugs, milk can become an enemy of the skin or urinary tract. Its calcium weakens the action of certain treatments.

Including antibiotics against cutaneous infections based on tetracycline (Aureomycine® or Atede®) or against urinary tract infections (Uniflox® and Ciflox®).

Milk may also decrease the action of aspirin. A high consumption would indeed change the acidity of the urine and accelerate the elimination of the drug.

Space at least three hours for these treatments and the consumption of any dairy product.

5. Cheeses: to be limited with antidepressants

Camembert, Gruyère or mozzarella do not go well with certain antidepressants.

These fermented cheeses contain a chemical compound called “tyramine”. This can cause seizures of high blood pressure if it is associated with Marsilid® type treatments.

High dose tyramine may also have similar effects with the antibiotic linezolid (Zyvoxid®), which is used for severe lung and skin infections.

If you take one of these treatments, avoid as much as possible the fermented cheeses. But also red wine, beer, sauerkraut or soy sauce, rich in tyramine.

6. No alcohol with ibuprofen

Alcohol and drugs rarely mix. Alcoholic beverages increase the risk of drowsiness and loss of reflexes associated with certain treatments.

This is the case with anxiolytics such as Rohypnol®, Temesta® or Xanax® and analgesics Migralgin® or Compralgyl®.

Alcohol can even cause headaches and vomiting with some antidiabetic drugs (Euglucan®, Glibenese®). Caution should be exercised when taking Advil® or Nurofen®.

According to the FDA, one should avoid having more than three alcoholic drinks per day if you are using these drugs. Their molecule, ibuprofen, can cause liver damage and intestinal bleeding when it is associated with alcohol.

In practice: Do not drink alcohol with these drugs. Especially if you have to drive. Loss of reflexes can be fatal on the road.

7. Kale and other leafy greens

Be careful if you take anticoagulants/blood thinners such as warfarin. They lower the chance of blood clots forming or growing larger in your blood or blood vessels, and are used to treat people with certain types of irregular heartbeat, prosthetic heart valves and those who’ve had a heart attack.

Why? Kale and other leafy greens are chock-full of vitamin K, which can make anticoagulants less effective. Foods high in vitamin K include green vegetables, egg yolks, chickpeas and lentils.

They shouldn’t be cut out of the diet entirely, but it’s important to eat a steady and consistent amount of vitamin K-rich foods.

Also avoid large amounts of cranberry juice or cranberry products while using anticoagulants, because they can change the effects of warfarin, and limit garlic and ginger because they can increase the chance of bleeding.

8. Air-dried sausages or aged cheese

Don’t eat them if you take Monoamine oxidase inhibitor (MAOI) drugs like phenelzine, tranylcypromine, or procarbazine, which may be prescribed for depression or as a chemotherapy treatment for Hodgkin’s disease or lymphoma.

Why not? Tyramine, found in some proteins, is particularly concentrated in foods that have been aged, matured or fermented, like salami, pepperoni, pastrami, bacon, and mature cheese such as camembert, gouda, mozzarella and aged feta, among others.

But MAOI drugs compromise your body’s ability to process tyramine, putting you at risk of side effects including a sudden and severe increase in blood pressure, severe headaches, chest pain, rapid heartbeat, nausea and vomiting, among others.

9. Paracetamol: avoid caffeine

Coffee, tea or colas: caffeine may increase the absorption of paracetamol in Doliprane®, Efferalgan® or Actifed®, for example.

At too high doses, this molecule may cause liver damage. But caffeine can also reduce the action of other treatments, especially against osteoporosis, such as Fosamax®.

Some drugs exacerbate the side effects of caffeine: tremors, sweating or even palpitations. Watch for antiasthmatics with theophylline (Dilatrane®, Xanthium®).

You should also be cautious if you’re on bronchodilators for asthma – consuming a lot of caffeine can inhibit their effect in an emergency.

In practice: Reduce coffee, tea or cola to a cup or a glass a day. Space them out of the medications and talk to your doctor.

10. Alcohol

Don’t drink it if you take a host of different medications, but particularly sedatives like certain antihistamines, painkillers including morphine, codeine and paracetamol, diabetes medication, drugs for HIV/AIDS and antibiotics.

The more medications or drugs that are combined with alcohol, the greater the risk. Make sure you read any warnings or ask your doctor or pharmacist before drinking if you’re on any medication.

Why not? It may seem like the pharmacist is being a killjoy when they give you a warning about alcohol, but alcohol can be toxic when mixed with the wrong medications. It can increase side effects – including the risk of gastrointestinal damage after taking painkillers – as well as reducing or increasing the effects of certain other medication.

Some of the common symptoms of a bad interaction between alcohol and medication include: drowsiness, dizziness, impaired motor control, memory problems, nausea, stomach cramps or vomiting. And you don’t need to drink a lot to feel the effect – these symptoms can appear after as little as one drink.

Bottom line

Simple actions can often reduce the risk of drug interactions. First precaution to take: inform your doctor and pharmacist of the various treatments followed.

Do not forget nonprescription drugs and homeopathic products. Check the warnings on the packages. Also read the leaflets, especially the sections on interactions and contraindications.

When taking medicine, use plain water over other drinks to avoid interactions. You should also avoid mixing tablets with food or opening capsules, unless advised by your doctor or pharmacist.

[adinserter block="24"] [adinserter block="18"] [adinserter block="35"]